RECORD OF INVESTIGATION INTO DEATH (WITHOUT INQUEST)
(These findings have been de-identified in relation to the name of the deceased, family and friends by direction of the Coroner pursuant to s. 57(1)(c) of the Coroners Act 1995.)
I, Stephen Raymond Carey, Coroner, having investigated the death of the deceased (Mr K)
(a) The deceased died in the circumstances described in this finding;
(b) The deceased died as a result of combined drug (methadone, mirtazapine, quetiapine and benzodiazepine) intoxication;
(c) The deceased died in 2013 in Tasmania;
(d) The deceased was born in Tasmania and was aged in his thirties at the time of his death;
(e) The deceased was a married man (de facto) whose occupation at the date of death was roof tiler; and
(f) No other person contributed to the deceased's death.
Circumstances Surrounding the Death:
The deceased had been in a de facto relationship with Ms C for approximately 17 years. Together the couple had two sons.
The deceased had been employed as a roof tiler/plumber however he had suffered a serious injury to his back and, at the time of his death, was incapacitated for work and in receipt of workers compensation payments. In the period leading up to his death Mr K was taking medication for chronic back pain as well as depression. It was not uncommon, however, for Mr K to fail to take his prescribed medication at the appropriate time and in the appropriate quantity and there were therefore occasions when he would be found asleep in unusual places, it is thought, due to taking too much of his prescribed medication.
In October 2013, Mr K was at home from approximately 4:00pm with his partner and children. At a time which cannot be determined accurately, Mr K has advised Ms C that he was going to bed and has left the room where she was. It was usual for Mr K to take medication before going to bed, and Ms C comments that he had recently told her that he had found a packet of Physeptone (methadone) which had been prescribed for him some time previously but had been unused. At some time shortly after midnight, Ms C has gone to bed and located Mr K laying facedown across the bottom of their bed. She attempted to move him and in doing so, noticed that he was cold. She managed to roll him over and noted that his lips were blue and that he had a swollen tongue. Ms C immediately contacted Mr K's mother, Mrs K, advising her of the circumstances and then contacted the Tasmanian Ambulance Service. When Mrs K arrived at her son's house she observed Ms C was on the telephone talking to a person who was explaining CPR processes. Following the instructions given, Mr K was placed on the floor and CPR commenced. Not long after this an ambulance arrived. More intensive CPR endeavours were initiated; however after a period of time the family were advised that there had been no positive response to those endeavours which were then ceased.
Police were advised and their investigation, although identifying that there were no suspicious circumstances, did locate a number of used prescribed medication strips and also capped and uncapped needles. An autopsy was conducted which identified that Mr K suffered from an enlarged heart with left ventricular hypertrophy but, in the opinion of the pathologist, this was unlikely to have been a direct cause of death. It was noted that there were several needle marks on Mr K and also located at the scene was a butterfly needle and some syringes. There were no obvious pill fragments in his stomach and the toxicology report revealed a level of methadone which, particularly if injected, could be in the fatal range. Other drugs identified were Mirtazapine, Quetiapine and Benzodiazepine. All of these drugs were central nervous system depressants which had the capacity to result in loss of consciousness and, at times, coma or death.
It is possible that Mr K has administered methadone intravenously or in tablet form having not used that medication for a considerable period of time. He was unlikely to have been aware of the possible dangers of mixing the medication that he took on this night. I do not consider that Mr K, in any way, intended to end his life by taking the medication on that night but rather this was an accidental overdose caused by combining medication and taking that medication either in a dangerous form or at a dangerous level.
Comments and Recommendations:
I have decided not to hold a public inquest hearing into this death because my investigations have sufficiently disclosed the identity of the deceased, the date, place, cause of death, relevant circumstances concerning how his death occurred and the particulars needed to register his death under the Births, Deaths and Marriages Registration Act 1999. I do not consider that the holding of a public inquest hearing would elicit any significant information further to that disclosed by the investigations conducted by me.
Before I conclude this matter, I wish to convey my sincere condolences to Mr K's family.
DATED: 17 November 2014 at Hobart in the State of Tasmania.